Wyoming, 2021Winter Weather in Wyoming, February 3, 2021
February 3, 2021 · NWS CYS · 1 event in 1 county or zone
Multiple snow squalls passing through the area reduced visibility below a quarter mile in heavy snow along Interstate 80 between Laramie and Rawlins with wind gusts up to 50 MPH leading to hazardous travel conditions.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Multiple snow squalls passing through the area reduced visibility below a quarter mile in heavy snow along Interstate 80 between Laramie and Rawlins with wind gusts up to 50 MPH leading to hazardous travel conditions.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 3, 10:48 AM MST, 1 hour 48 minutes earlier.
Area forecast discussion, Feb 3, 10:48 AM MST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1048 AM MST Wed Feb 3 2021
.UPDATE...
Issued at 1033 AM MST Wed Feb 3 2021
The main concern with this update is the wind speeds. The latest
observations were showing gusts around 60+ at the Wydot sensor in
Coleman(Glendo area) and the foothills of the Laramie Range. We
anticipate these strong winds to persist ahead of the front
through much of the day. At this point, we are expecting the front
to push through the Coleman during the next 3 to 4 hours. Wind
speeds will diminish considerably after the front passes through.
Until then, the combination of good pressure falls ahead of the
front, strong winds aloft should induce good mixing. The gap wind
effect will also be in place near Bordeaux. As a result, we
decided to issue a High Wind Warning for the I-80 Summit and
Foothills, along with Bordeaux and focused on mainly northern
Platte county near Glendo. We may cancel this warning for northern
Platte county a little earlier than the rest of the area affected
by the High Wind Warning.
&&
.SHORT TERM...(Today - Thursday Night)
Issued at 258 AM MST Wed Feb 3 2021
An active 12-24 hours ahead across southeast Wyoming & the western
Nebraska Panhandle. A fast moving upper-level short wave & surface
cold front will sweep across the central & northern Rockies today,
yielding increasing rain and snow chances and forcing temperatures
downward by early afternoon. Winds are already strong at Arlington
and Elk Mountain with a few recent gusts near 60 MPH, so inherited
High Wind Warnings look good there as 700/800 mb CAG-CPR gradients
hover around 50 meters prior to the frontal passage expected early
this afternoon. A small window of opportunity may exist for strong
winds at Bordeaux & the southern Laramie Range early this morning,
but MSLP gradients seem focused a bit too far west to be confident
that 60+ mph gusts will occur in these areas as well. Definitely a
possibility as low-level mixing & subsidence is enhanced around 12
to 15z with the 700 millibar front. This should be the best chance
with 750 mb flow around 50-55 knots, but with our low confidence &
limited duration, we opted to cancel the High Wind Watch and cover
with an SPS as warranted later this morning. Will monitor closely.
Mountain snow will continue through Thursday morning, supported by
intense dynamic lift in the LFQ of a 150-180 knot H25 jet oriented
from west-east across Colorado. Plenty of instability in place for
the mountains as well, so a few heavier snowfall bands should be a
possibility as well. Winter Storm Warnings look excellent over the
Snowy and Sierra Madre ranges w/ around a foot of snow expected in
the high country. In the adjacent lower elevation areas in Carbon/
Albany counties, the main concern shifts to the potential for snow
squalls from late this morning through the afternoon. Good low-lvl
frontogenesis, coupled with strong negative EPVs in the lowest 0-2
km as well as appreciable elevated CAPEs near 150 J/kg could prove
supportive of mesoscale banding of heavy snowfall over our western
zones. Finally, whatever snow does fall today could become more of
a problem for the Arlington area late tonight and Thursday as wind
gusts will remain elevated. A Winter Weather Advisory will go into
effect at 5 PM this evening for that zone.
.LONG TERM...(Friday - Tuesday)
Issued at 258 AM MST Wed Feb 3 2021
A seasonably cold & unsettled pattern is likely to persist through
the extended forecast period. Active northwesterly flow aloft will
provide several reinforcing shots of cold air, but the GFS/ECM/GEM
all keep the core of the arctic outbreak well to our east. Daytime
highs could struggle to reach 20 F on Saturday for some areas with
lows in the single digits. Wind chills will be cold, but should be
outside of Advisory criteria in the teens below zero. Snow chances
will exist on an almost-daily basis, but do not anticipate any big
chances for significant winter impacts in the next week or so.
&&
.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 428 AM MST Wed Feb 3 2021
VFR expected at all terminals early in the period but should see
some MVFR cigs and snow showers impinge in the KRWL area and nearby
mtns mid-morning, along with gusty winds. Rest of the terminals
should see MVFR/IFR conditions spread in this evening behind a cold
front with sctd snow showers. Conditions should improve to VFR later
tonight however.
&&
.FIRE WEATHER...
Issued at 258 AM MST Wed Feb 3 2021
No fire weather concerns. A strong cold front is expected to bring
much colder temperatures to much of the region, along with chances
for rain and/or snow.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Storm Warning until 11 AM MST Thursday for WYZ112-114.
High Wind Warning until 5 PM MST this afternoon for WYZ106-107-
110-116-117.
Winter Weather Advisory from 5 PM this afternoon to 9 AM MST
Thursday for WYZ110.
NE...None.
&&
UPDATE...REC
SHORT TERM...CLH
LONG TERM...CLH
AVIATION...RE
FIRE WEATHER...CLHHazardous weather outlook, Feb 3, 6:09 AM MST, 6 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
609 AM MST Wed Feb 3 2021
WYZ110-041315-
North Snowy Range Foothills-
609 AM MST Wed Feb 3 2021
This hazardous weather outlook is for portions of south central
Wyoming.
.DAY ONE...TODAY AND TONIGHT
Wind gusts up to 65 MPH are possible today near Arlington and Elk
Mountain, along Interstate 80 between Laramie and Rawlins. A High
Wind Warning is in effect.
A few snow squalls could occur later this morning and this
afternoon across Carbon and Albany counties. Motorists should be
prepared for rapid changes in weather and road conditions over
short distances.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
Periods of snow and gusty winds will continue to result in
hazardous road conditions at times over the next several days.
.Spotter information statement...
Spotters are encouraged to report significant weather to the
National Weather Service in Cheyenne.
WYZ112-114-041315-
Sierra Madre Range-Snowy Range-
609 AM MST Wed Feb 3 2021
This hazardous weather outlook is for portions of south central
Wyoming.
.DAY ONE...TODAY AND TONIGHT
Heavy mountain snow continues. Winter Storm Warnings remain in
effect through Thursday. Expect dangerous or impossible mountain
travel. Outdoor recreation will also be hazardous to those caught
unprepared for severe winter conditions.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
Periods of snow will persist through the weekend.
.Spotter information statement...
Spotters are encouraged to report significant weather to the
National Weather Service in Cheyenne.
WYZ103>106-109-111-113-115>117-041315-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
Central Carbon County-Southwest Carbon County-
Upper North Platte River Basin-Laramie Valley-South Laramie Range-
South Laramie Range Foothills-
609 AM MST Wed Feb 3 2021
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
A few snow squalls could occur later this morning and this
afternoon across Carbon and Albany counties. Motorists should be
prepared for rapid changes in weather and road conditions over
short distances.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
Periods of snow and gusty winds will remain possible over the next
several days.
.Spotter information statement...
Spotters are encouraged to report significant weather to the
National Weather Service in Cheyenne.
NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119-
041315-
Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill-
Kimball County-Cheyenne-North Sioux-South Sioux-
Converse County Lower Elevations-Niobrara County-
East Platte County-Goshen County-Central Laramie County-
East Laramie County-
609 AM MST Wed Feb 3 2021
This hazardous weather outlook is for portions of panhandle
Nebraska...western Nebraska...east central Wyoming and southeast
Wyoming.
.DAY ONE...TODAY AND TONIGHT
Snow showers are possible across the high plains of southeast
Wyoming and the western Nebraska Panhandle this afternoon and
tonight.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
Periods of snow and gusty winds will remain possible over the next
several days.
.Spotter information statement...
Spotter activation will not be needed.
Winter Weather, North Snowy Range Foothills
- When
- February 3, 12:36 PM MST to 3:03 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Multiple snow squalls reduced visibility along Interstate 80 between Laramie and Rawlins with 30 to 50 MPH wind gusts, visibility below a quarter mile, and near whiteout conditions on WYDOT webcams.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Illinois, February 3, 20211 death · 1 event
- Avalanche in California, February 3, 20211 death · 1 event
- Dense Fog in South Dakota, February 3, 20211 death · 1 event
- Winter Weather in Nebraska, February 3 to 4, 202124 events
- Winter Weather in South Dakota, February 3 to 4, 202112 events
- Heavy Snow and High Wind in Colorado, February 3 to 4, 202156 kt wind · 8 events
- Winter Weather in Minnesota, February 3 to 4, 20218 events
- Hail and Heavy Rain in Hawaii, February 3 to 5, 20210.88 in hail · 6 events
- High Wind in California, February 3, 202177 kt wind · 6 events
- High Wind and Dense Fog in California, February 3 to 7, 202160 kt wind · 4 events
- High Wind in Wyoming, February 3, 202161 kt wind · 3 events
- High Wind in New Mexico, February 3 to 4, 202159 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 934536.